Hail, Columbus
- When
- May 22, 1:10 PM EST to 1:12 PM EST
- Where
- Columbus County, 1.03 mi SSE of Mollie
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.136, -78.722
Hail to the size of nickels was reported along Walter Todd Road.
Strong heating combined with an approaching cold front helped to produce numerous thunderstorms. A negatively tilted upper trough brought colder temperatures aloft and higher shear and resulted in numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Strong heating combined with an approaching cold front helped to produce numerous thunderstorms. A negatively tilted upper trough brought colder temperatures aloft and higher shear and resulted in numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 22, 11:42 AM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1242 PM EDT TUE MAY 22 2012 .SYNOPSIS... A SOUTHWESTERLY FLOW OF LOW LEVEL MOISTURE WILL REMAIN IN PLACE OVER THE NEXT FEW DAYS WHILE AN UPPER LEVEL DISTURBANCE TRIGGERS THUNDERSTORMS THIS AFTERNOON THROUGH THURSDAY. AS THIS SYSTEM EXITS...A WARMUP IS EXPECTED LATE IN THE WEEK AND THROUGH THE HOLIDAY WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1245 PM TUESDAY...RADAR SHOWS SHOWERS DEVELOPING ACROSS THE LOWER PEE DEE REGION WITH AN INCOMING VORTICITY LOBE...AND ALSO SOME ACTIVITY ACROSS NORTHERN SECTIONS OF PENDER AND BLADEN COUNTIES. VISIBLE SATELLITE (AND GLANCES OUT THE WINDOW) SHOW THE CUMULUS FIELD IN AND AROUND WILMINGTON IS PRIMED FOR ACTIVITY AS WELL. THIS REQUIRES ONLY SMALL CHANGES TO THE PREVIOUS FORECAST. DISCUSSION FROM 1030 AM FOLLOWS... TROPICAL DEPRESSION ALBERTO IS NO MORE. THE CONVECTION HAS BEEN SHEARED OFF AND AWAY FROM THE LOW-LEVEL CIRCULATION MEANING THERE IS NO LONGER A METHOD FOR ALBERTO TO EVACUATE AIR AND MAINTAIN LOWER PRESSURES IN THE CENTER OF THE CIRCULATION. ALBERTO'S REMNANT CIRCULATION IS CAUGHT UP IN THE SOUTHWEST FLOW AHEAD OF AN INCOMING NEGATIVELY TILTED UPPER LEVEL TROUGH THAT WILL MOVE FROM THE ALABAMA/GEORGIA BORDER THIS MORNING INTO SOUTH CAROLINA TONIGHT. THE NEGATIVE TILT SHOULD BECOME SO EXTREME TONIGHT THE SYSTEM ACTUALLY WILL CUT OFF INTO A CLOSED UPPER LOW WHICH SHOULD WOBBLE SLOWLY OVERHEAD WEDNESDAY. FALLING MID-LEVEL TEMPERATURES AND A JUICY SUBTROPICAL AIRMASS HERE AT THE SURFACE SPELL GROWING VERTICAL INSTABILITY...WITH CAPE VALUES RISING TO AROUND 1500 J/KG THIS AFTERNOON. WITH THE HELP OF MESOSCALE LIFT PROVIDED BY THE SEABREEZE FRONT...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP EARLY THIS AFTERNOON JUST INLAND FROM THE COAST. THE ONLY AREAS THAT MIGHT BE COMPLETELY SPARED ARE THE SOUTH-FACING BEACHES WHERE COOLER ONSHORE WINDS BEHIND THE SEABREEZE WILL DEVELOP EARLY ENOUGH THIS AFTERNOON. THE LATEST HRRR SHOWS THIS CLASSIC WEATHER PATTERN WELL AND IS THE BASIS FOR OUR MORNING FORECAST UPDATE. BY MID TO LATE AFTERNOON CONTINUED HEATING INLAND AND THE APPROACH OF THE SURFACE COLD FRONT SHOULD PRODUCE SCATTERED SHOWERS AND STORMS INLAND AS WELL. SPC HAS CENTRAL SOUTH CAROLINA OUTLOOKED IN A "SLIGHT RISK" FOR SEVERE WEATHER WITH THE COLDER TEMPERATURES ALOFT AND BETTER SHEAR PROFILES CLOSER TO THE NEGATIVELY TILTED UPPER TROUGH. CONVECTIVE ACTIVITY MAY LINGER INTO THE EVENING...WITH PERHAPS A SECOND ROUND OF SHOWERS AND STORMS OVERNIGHT AS THE CORE OF THE COLDEST TEMPERATURES ALOFT ROTATE INTO EASTERN SOUTH CAROLINA. HIGHS TODAY SHOULD REACH THE MID 80S AWAY FROM THE OCEAN. LOWS TONIGHT SHOULD FALL TO 65-70...WARMEST AT THE BEACHES. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM TUESDAY...COOL POCKET ALOFT ASSOCIATED WITH MID LEVEL TROUGH MOVES ACROSS WEDNESDAY MORNING. THEREAFTER COMES WEAK HEIGHT RISES AND WAA BUT A TRAILING VORT MAX SHOULD STILL MANAGE TO TOUCH OFF SCATTERED AFTERNOON THUNDERSTORMS. FORECAST INSTABILITY AMPLE ENOUGH TO DRAW ANOTHER SEE TEXT/5% FOR SEVERE FROM SPC...NOTING LACK OF SHEAR TO SUPPORT ANY LEVEL OF ORGANIZATION IN CONVECTION. TEMPERATURES WILL BE VERY CLOSE TO CLIMO. FORCING WILL BE ON THE WANE FOR THE REMAINDER OF THE PERIOD WITH THE EXIT OF THE UPPER TROUGH. YET ANOTHER VORT COMES THROUGH ON THE HEELS OF THE EXITING TROUGH THURSDAY AFTERNOON. ITS A MUCH WEAKER FEATURE SO ONLY LOW END CHANCE POPS APPEAR WARRANTED FOR WHAT SHOULD END UP BEING WIDELY SCATTERED OR ISOLATED CONVECTIVE COVERAGE. THURSDAY HIGHS AND LOWS WILL BE VERY CLOSE TO WEDNESDAYS AND THUS CLIMATOLOGY. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 3 AM TUESDAY...UPPER WAVE FROM THE SHORT TERM GOES ON TO INTERACT WITH AMPLE MOISTURE STREAMING OUT OF THE CARIBBEAN AND GUIDANCE SUGGESTS LOW PRESSURE GETS INDUCED IN THE BAHAMAS LATER IN THE PERIOD. WRF SOLUTION APPEARS RATHER CLIMATOLOGICALLY EXTREME AT THIS POINT BUT GIVEN THAT SSTS WERE WARM ENOUGH TO ALREADY SUPPORT ALBERTO TOUGH TO RULE OUT. FOR NOW THE SHALLOWER SYSTEM DEPICTED BY THE GFS SEEMS MORE APPEALING AND THERE WILL BE NO IMPACT LOCALLY ON FRIDAY AS UPPER RIDGE BUILDS OVER GULF STATES. JUST ISOLATED CONVECTION AS NORTHERLY FLOW LOCALLY WILL CONTAIN SOME WEAK SHORT WAVE IMPULSES AND A HEALTHY SEA BREEZE CIRCULATION WILL DEVELOP. NOT MUCH CHANGES INTO THE HOLIDAY WEEKEND AND WITH THE AFOREMENTIONED POSSIBLE LOW OUT OF THE PICTURE THE UPPER RIDGE WILL BE THE DOMINANT PLAYER. TEMPERATURES WILL RISE ABOVE CLIMATOLOGY. SURFACE FLOW WILL BE A BIT MORE EASTERLY THAN MOST LATE SPRING WARM UPS TEMPERING THE WARMTH SLIGHTLY AND PUSHING THE SEA BREEZE WELL INLAND. ISOLATED CONVECTION EACH AFTERNOON MAY BE SHUNTED ALL THE WAY TO WESTERN ZONES. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 18Z...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT AND UPPER IMPULSE. CONFIDENCE IN TIMING OF ACTIVITY INTO ANY TERMINAL IS ONLY LOW TO MODERATE. ONE IMPULSE MOVING THROUGH THE FLO TERMINALS ATTM SHOULD ENHANCE SEA BREEZE ACTIVITY FOR SEVERAL HOURS THIS AFTERNOON FROM MYR TO ILM. WILL INDICATE SHOWERS/WITH TEMPO MVFR AT ALL TERMINALS THIS AFTERNOON...WITH SHORT-TERM AMENDMENTS AS RADAR COVERAGE INDICATES. VCTS WILL BE MOST LIKELY AT THE COASTAL TERMINALS. SHORT PERIODS OF IFR ARE LIKELY WITH ANY THUNDERSTORMS BUT THE DURATION SHOULD BE TOO SHORT TO MENTION IN AT LEAST THE 18Z TAFS. THIS CONVECTION SHOULD END BY LATE AFTERNOON...WITH A SECOND ROUND OF CONVECTION DEVELOPING THIS EVENING PERSISTING UNTIL MIDNIGHT OR EVEN AFTER AS THE UPPER IMPULSE ROTATES THROUGH. THUNDERSTORM DEBRIS CLOUDINESS SHOULD SLOWLY THIS OUT AFTER THE PRECIPITATION ENDS AFTER MIDNIGHT...LEAVING THE WINDOW OPEN FOR BR DEVELOPMENT. ATTM WILL INDICATE ONLY MVFR CONDITIONS AT FLO/LBT DUE TO LIGHTER SURFACE WINDS AND LESS POTENTIAL CLOUD COVER. PATCHY DENSE FOG COULD OCCUR ESPECIALLY IN SHELTERED AREAS WHERE SKIES CLEAR OUT. ANY REDUCED FLIGHT CONDITIONS SHOULD IMPROVE RAPIDLY AROUND SUNRISE WITH SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE BY MID MORNING. EXTENDED OUTLOOK...SCATTERED SHOWERS/MVFR...WITH ISOLATED THUNDERSTORMS/TEMPO IFR POSSIBLE THROUGH THE EXTENDED PERIOD. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 1245 PM TUESDAY...CURRENT OBSERVATIONS MATCH THE PREVIOUS FORECAST CLOSELY...NO CHANGES ARE REQUIRED. PREVIOUS DISCUSSION FROM 1030 AM FOLLOWS... ALBERTO IS A DISSIPATING POST-TROPICAL DEPRESSION LOCATED ABOUT 250 MILES EAST-SOUTHEAST OF CAPE FEAR. WINDS ARE CURRENTLY SOUTH TO SOUTHWEST ACROSS OUR COASTAL WATERS INDICATING THERE HAS BEEN NO INFLUENCE FROM ALBERTO'S SMALL CIRCULATION. OUR WINDS ARE ACTUALLY INFLUENCED BY THE CYCLONIC FLOW AROUND AN AREA OF LOW PRESSURE AND COLD FRONT CURRENTLY ACROSS THE INLAND CAROLINAS. THIS SYSTEM IS NOT EXPECTED TO REACH THE COAST... INSTEAD STALLING TONIGHT AND DISSIPATING ON WEDNESDAY. UNTIL THEN... SOUTHWEST 10-15 KNOT WINDS ARE EXPECTED...STRONGEST ALONG THE COAST THIS AFTERNOON AND FARTHER AWAY FROM THE COAST TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SEABREEZE FRONT THIS AFTERNOON. SOME OF THESE COULD BE ON OR VERY NEAR THE BEACHES...SO MARINERS WILL WANT TO PAY CLOSE ATTENTION TO THE SKY EARLY THIS AFTERNOON. THERE SHOULD BE A LULL IN SHOWER/T-STORM ACTIVITY LATER THIS AFTERNOON INTO EARLY EVENING...BUT NEW SHOWERS AND STORMS MAY DEVELOP OFFSHORE LATE THIS EVENING AND OVERNIGHT. SEAS CONTINUE TO BE THE ONE AREA WE ARE RECEIVING AN INFLUENCE FROM FORMER TROPICAL STORM ALBERTO. 3-4 FT SEAS WILL CONTINUE INTO TONIGHT AS ALBERTO'S SWELL IS ADDED TO LOCALLY GENERATED WIND WAVES. SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 3 AM TUESDAY...BROAD AND WEAK HIGH PRESSURE ACROSS THE WESTERN ATLANTIC IN TANDEM WITH PIEDMONT TROUGHINESS TO BRING SSW FLOW ON WEDNESDAY. A DOMINANT 3 TO 4 FT SEA STATE WILL BE A COMBO OF SW WIND CHOP AND E SWELL...BOTH COMPONENTS BEING COMPARABLE IN RELATIVE STRENGTH. CONDITIONS WILL NOT CHANCE TOO MUCH INTO THURSDAY BUT THEIR IS SOME UNCERTAINTY. LOW PRESSURE WILL MOVE OUT OF THE CARIBBEAN AND INTO THE BAHAMAS LATE IN THE PERIOD. THERE IS QUITE A DIFFERENCE IN GUIDANCE WITH RESPECT TO THIS SYSTEMS EVENTUAL FATE. FOR THIS PERIOD ITS PRESENCE MAY CUT DOWN ON THE SWELL ENERGY BY INTERRUPTING THE LONG EASTERLY FETCH. LONG TERM /FRIDAY THROUGH SATURDAY/... AS OF 3 AM TUESDAY...FOR THE MOST PART A LARGE AREA OF HIGH PRESSURE ACROSS THE WESTERN ATLANTIC WILL BE RESPONSIBLE FOR THE LOCAL SET OF WIND AND WAVES. THERE IS A COMPLICATING FACTOR THAT FRIDAY MAY SEE SOME KIND OF WEAK LOW OF TROPICAL ORIGINS MOVING PARALLEL TO THE COAST...AND LIKELY WELL OFFSHORE. THERE ARE SOME MODEL SOLUTIONS THAT HAVE IT CLOSER AND STRONGER AND THEREFORE MUCH OF A FACTOR IN THE FORECAST. FOR NOW FOLLOWING WEAKER SOLUTIONS THAT SHOW A WEAK LOW OR OPEN TROUGH IN THE OTHERWISE EASTERLY FLOW BORNE OF AFOREMENTIONED HIGH. SEAS IN THE 2 TO 4 FT RANGE AS ALTHOUGH WINDS WILL REMAIN LIGHT THE EASTERLY FETCH LENGTH COULD BE QUITE LONG AND ALLOW FOR A SIGNIFICANT SWELL COMPONENT. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...TRA SHORT TERM...MBB LONG TERM...MBB AVIATION...MRR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 351 AM EDT TUE MAY 22 2012 NCZ106-108-110-SCZ054-056-230800- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 351 AM EDT TUE MAY 22 2012 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS MAY DEVELOP ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-230800- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 351 AM EDT TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS MAY DEVELOP ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ017-023-024-032-033-039-230800- MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG- 351 AM EDT TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SOME STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THROUGH THIS EVENING. THERE IS A SMALL CHANCE THAT A COUPLE STORMS MAY TURN SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS MAY DEVELOP ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY. NCZ087-096-099-105-107-109-SCZ053-055-230800- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-INLAND HORRY-INLAND GEORGETOWN- 351 AM EDT TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG THUNDERSTORMS MAY DEVELOP ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY. RJD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1259 PM EDT TUE MAY 22 2012
NCZ107-108-221730-
COASTAL NEW HANOVER-INLAND NEW HANOVER-
1259 PM EDT TUE MAY 22 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS NEW HANOVER COUNTY THROUGH
130 PM EDT...
AT 100 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WRIGHTSBORO...OR ABOUT OVER WILMINGTON...MOVING EAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE WILMINGTON...BAYSHORE...MASONBORO...
OGDEN...SEAGATE...SMITH CREEK...WINDEMERE AND WRIGHTSBORO.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3417 7783 3415 7796 3424 7796 3426 7799
3427 7800 3428 7799 3428 7800 3429 7801
3432 7800 3432 7803 3437 7782 3429 7776
TIME...MOT...LOC 1700Z 253DEG 13KT 3426 7790
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
115 PM EDT TUE MAY 22 2012
NCZ087-221815-
ROBESON-
115 PM EDT TUE MAY 22 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS ROBESON COUNTY THROUGH 215
PM EDT...
AT 115 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ORRUM...OR ABOUT 9 MILES SOUTH OF LUMBERTON...MOVING NORTHEAST AT 15
MPH.
SOME LOCATIONS IMPACTED INCLUDE LUMBERTON...BARKER TEN MILE...
HESTERTOWN...HOWELLSVILLE...ST. PAULS...ORRUM AND PROCTORVILLE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3486 7893 3457 7885 3454 7886 3452 7885
3445 7893 3445 7894 3444 7896 3442 7897
3439 7900 3464 7925
TIME...MOT...LOC 1715Z 239DEG 11KT 3451 7896
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
123 PM EDT TUE MAY 22 2012
SCZ017-221830-
MARLBORO-
123 PM EDT TUE MAY 22 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS MARLBORO COUNTY THROUGH 230
PM EDT...
AT 124 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WALLACE...OR ABOUT 6 MILES NORTHEAST OF CHERAW...MOVING NORTHEAST AT
10 MPH.
SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...CHAVISTOWN...
MCCOLL...WALLACE AND TATUM.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3481 7967 3467 7950 3459 7948 3461 7978
3464 7980 3468 7986 3475 7990 3477 7994
3478 7994 3481 7989
TIME...MOT...LOC 1724Z 238DEG 10KT 3474 7980
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
139 PM EDT TUE MAY 22 2012
NCZ099-109-221845-
COLUMBUS-INLAND BRUNSWICK-
139 PM EDT TUE MAY 22 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK AND COLUMBUS
COUNTIES THROUGH 245 PM EDT...
AT 139 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DULAH...OR ABOUT 11 MILES NORTHWEST OF LITTLE RIVER...MOVING
NORTHEAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE LELAND...SHALLOTTE...ASH...
BATARORA...BETHEL...BISHOP...BOILING SPRING LAKES...BUGHILL...CIVIE
TOWN...CRUSOE ISLAND...DULAH AND EXUM.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3395 7805 3397 7819 3397 7833 3391 7861
3408 7881 3427 7847 3416 7840 3420 7837
3422 7826 3435 7817 3437 7814 3433 7803
3432 7803 3432 7801 3429 7801 3424 7796
3418 7796 3411 7794
TIME...MOT...LOC 1739Z 243DEG 9KT 3402 7870
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
158 PM EDT TUE MAY 22 2012
SCZ024-033-221900-
DILLON-MARION-
158 PM EDT TUE MAY 22 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS MARION AND DILLON COUNTIES
THROUGH 300 PM EDT...
AT 158 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ZION...OR ABOUT 7 MILES NORTHEAST OF MARION...MOVING NORTHEAST AT 15
MPH.
SOME LOCATIONS IMPACTED INCLUDE MARION...MULLINS...FLOYDALE...FORK...
KEMPER...LAKE VIEW...LATTA...SELLERS...SMITHBORO AND ZION.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3439 7918 3429 7909 3427 7911 3414 7939
3430 7950 3448 7928
TIME...MOT...LOC 1758Z 240DEG 11KT 3427 7935
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
209 PM EDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 1 NE SAMPIT 33.38N 79.44W
05/22/2012 M1.00 INCH GEORGETOWN SC PUBLIC
30 MINUTE PERIOD OF HAIL FELL.
&&
EVENT NUMBER ILM1200126
TRAThe Wilmington radar (KLTX), 32 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
12 hail. Local standard time, as filed.
Hail to the size of nickels was reported along Walter Todd Road.
Hail to the size of nickels was reported.
Hail to the size of quarters was reported on Highway 211.
Hail up to the size of nickels covered the yard and pavement on Cedar Avenue.
Hail to the size of quarters was reported.
Three-quarter inch hail was measured.
One inch hail was measured in the Cross Creek subdivision.
Penny to quarter size hail was reported. The hail lasted for 10 minutes.
One inch hail was measured on Knollwood Drive.
Hail to the size of quarters was reported near the intersection of Highway 117 and 210.
Hail to the size of golf balls was reported on Sheep Ford Road.
Hail to the size of quarters was reported along E Parkton Tobemory Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382490, 382615, 382621, 382617, 382616, 382618, 382622, 382614, 382624, 382623, 382619, 382620.